MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX29A
Medical Device Problem Code Intravalvular regurgitation (4068)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.H3 other text : the device remains implanted.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), approximately 8 years and 1 month post-implant of a 29 mm sapien 3 valve in the tricuspid position via transfemoral approach, the valve failed due to stenosis and regurgitation.A 29 mm ultra resilia inside a 29 mm s3 that was implanted in 2015 in the tricuspid valve.After review of the medical records provided, stenosis was not found; however, severe central tricuspid regurgitation was revealed.The patient required a valve in valve.It was noted that the patient's elevated transvalvular mean gradient (tvmg) of 5-6mmhg was increased due to the increase in the transvalvular flow.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: corrected h.6 investigation conclusions and investigation findings.Added new information to h.6 type of investigation.The device was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.Imagery was not provided for review.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint was confirmed based on medical record.A review of the dhr revealed no indication that a manufacturing non-conformance contributed to the complaint.A review of the ifu revealed no deficiencies.During the manufacturing process, all sapien 3 valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.It should be noted that the sapien 3 thv was implanted in the tricuspid position in a pre-existing bioprosthetic valve for this case.Therefore, it is an off-label operation.As reported, ''approximately 8 years and 1-month post-implant of a 29 mm sapien 3 valve in the tricuspid position via transfemoral approach, the valve failed due to stenosis and regurgitation.A 29 mm ultra resilia inside a 29 mm s3 that was implanted in 2015 in the tricuspid valve.After review of the medical records provided, stenosis was not found; however, severe central tricuspid regurgitation was revealed.''.Per the instructions for use (ifu), valve regurgitation is a known potential adverse event associated with bioprosthetic heart valves and the thv procedure.Regurgitation which develops progressively over time can be due to several issues including patient-related factors or structural valve deterioration, including calcification, non-calcific degeneration, leaflet thickening or fibrosis, or a combination of these.Additionally, per the ifu, ''safety, effectiveness, and durability have not been established for valve-in-valve procedures,''.Review of medical record revealed that the patient had history of acute kidney injury (aki) and dialysis.Aki can lead to chronic kidney disease and chronic kidney disease is a known risk factor for leaflet calcification.Leaflet calcification can impact proper coaptation of valve leaflets, leading to central regurgitation.Additionally, in this case, the transcatheter heart valve (thv) was implanted in a bio-prosthetic valve in the tricuspid position, which is an off-label operation and may have contributed to the reported event.As such, available information suggests that patient factors (acute kidney injury) and/or procedural factors (off-label operation) may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key18301188
Report Number2015691-2023-18264
Device Sequence Number6936294
Product Code NPT
UDI-Device Identifier00690103193176
UDI-Public(01)00690103193176(17)170630
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2017
Device Model Number9600TFX29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2023
Supplement Date Received by Manufacturer01/12/2024
Initial Report FDA Received Date12/11/2023
Supplement Report FDA Received Date01/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/28/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient SexMale